Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 14, NWS Milwaukee, WI

June 21, 2010Jefferson County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 21, 2010, 8:53 PM CDT for Jefferson County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2010, 8:53 PM CDT (01:53 UTC)
Expired
Jun 21, 2010, 9:20 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 21 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:10 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WFUS53 KMKX 220153
TORMKX
WIC055-220245-
/O.NEW.KMKX.TO.W.0014.100622T0153Z-100622T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 PM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 945 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR JOHNSON CREEK...OR 6 MILES NORTHEAST OF LAKE
  MILLS...AND MOVING EAST AT 30 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  WATERTOWN AIRPORT AND WATERTOWN AROUND 900 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
PIPERSVILLE AND IXONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A
BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE.
AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO
THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING
DEBRIS.

&&

LAT...LON 4319 8854 4305 8854 4305 8886 4319 8888
TIME...MOT...LOC 0153Z 263DEG 27KT 4314 8877

$$

MBK
1 follow-up statement
594 
WWUS53 KMKX 220220
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
920 PM CDT MON JUN 21 2010

WIC055-220231-
/O.CAN.KMKX.TO.W.0014.000000T0000Z-100622T0245Z/
JEFFERSON WI-
920 PM CDT MON JUN 21 2010

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4319 8854 4305 8854 4305 8886 4319 8888
TIME...MOT...LOC 0221Z 263DEG 27KT 4316 8848

$$

KUHLMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:50 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 2:50 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT MON JUN 21 2010

.TONIGHT...FORECAST CONFIDENCE MEDIUM.

KEEPING AN EYE ON THE MID LEVEL CIRCULATION TRACKING NEAR/ALONG
THE MN/IA BORDER EARLY THIS AFTERNOON. AXIS OF HIGHER DWPNTS
STRETCHES NORTH AHEAD OF THIS FEATURE WITH MLCAPES OF 1500/2000
J/KG. DEEP LAYER SHEAR...0-6KM...IS INCREASING WITH AN AREA OF 40
TO 50 KNOTS TRACKING ACROSS IOWA AS THE SHORT WAVE APPROACHES.
WOULD EXPECT SOME FORM OFCONVECTION TO BREAK OUT WITH THE S/W AND
IT/S ASSOC DEEP LAYER DCVA. LAPSE RATES ARE WEAK SO THREAT OF
SEVERE IS FAIRLY LIMITED. BIGGEST CONCERN IS LIKELY TO BE THE
POTENTIAL FOR HEAVY RAIN. GETTING ALL BUMPY ON THE VIS IMAGERY
ACROSS CENTRAL IA ATTM. THE BACK EDGE WILL BE CLEARING OUR
WESTERN CWA BORDER AROUND OR SHORTLY AFTER 00Z. WILL TRY TO WALK THIS
CLEARING LINE WEST TO EAST THROUGH THE EVENING. PRECIP SHOULD END
MOST AREAS BY 06Z. THE LLV JET WILL BE FOCUSED BACK WEST OVER THE
PLAINS...SO REDEVELOPMENT NOT EXPECTED.

.TUESDAY...FORECAST CONFIDENCE MEDIUM.

WE MAY GET LUCKY ON TUESDAY WITH A MOSTLY DRY DAY. BUT THERE ARE
CONCERNS THAT REQUIRE SMALL PRECIP CHANCES. THE MORNING LOOKS
QUIET WITH NARROW SHORT WAVE RIDGING PASSING THROUGH. FOR THE
AFTERNOON...THE MODELS DO SHOW ANOTHER S/W RIDING OVER THE TOP OF
THE RIDGE AND ENTERING UPPER MIDWEST. THE LLV JET ALSO ORIENTS
INTO THE UPPER MISSISSPPI VALLEY AND COULD START TO SEE SOME
PRECIP DEVELOP ACROSS THE SOUTHWEST IN THE AFTERNOON. COULD REALLY
GET TOASTY AS WELL...ESPECIALLY IF WE GET SOME SUNSHINE. 925
TEMPS HIT 25C AND THIS TRANSLATES TO A SFC TEMP OF LOW 90S DRY
ADIABATICALLY.

.TUESDAY NIGHT INTO WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

VIGOROUS SHORT WAVE IS PROGD TO ROLL THROUGH AS GOOD LOOKING PACIFIC
NW TROF TRACKS OVER THE TOP THE LARGER SCALE RIDGING COVERING THE
SOUTHERN HALF OF THE COUNTRY. THE LLV JET REALLY RESPONDS WITH THE
NAM SHOWING A 50 TO 60KT JET NOSING INTO NEB AND IA...EVENTUALLY
LEANING INTO SOUTHERN WISCONSIN EARLY ON WEDNESDAY...BUT WEAKENING
SOME BY THAT TIME. THIS LOOKS TO BE OUR BEST CHANCE FOR ANY SEVERE
WEATHER. SHOULD HAVE DEEP SHEAR OF 40 TO 50KTS AND MLCAPES OF
2-2.5KJ/KG.

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE ARRIVES AND I THINK WE CAN SQUEEK OUT SOME DRY DAYS
HERE. STILL WARM/PLEASANT.

.FRIDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE LOW TO MEDIUM.

LOW PRESSURE FORMS AGAIN OVER THE CENTRAL/NORTHERN PLAINS AS THE
RIDGE DEPARTS TO THE EAST. WARM MOIST SOUTHERLY FLOW RETURNS AND
THIS...PER USUAL...MEANS WE HAVE A SMALL CHANCE FOR SHOWERS AND
STORMS.

&&

.AVIATION...A SHORTWAVE TROUGH OVER NRN IA WILL MOVE ACROSS WI
TNT ALONG WITH THE NOSE OF THE LOW LEVEL JET. A ROUND OF SHOWERS
AND TSTORMS DEVELOPING WITHIN AN AXIS OF INSTABILITY IN THE UPPER
MISSISSIPPI RIVER VALLEY...AS WELL AS THE UPPER LEVEL
DISTURBANCE...ARE EXPECTED TO TRACK ACROSS SOUTHERN WI LATE THIS
AFTERNOON THROUGH EARLY EVENING. IT SEEMS LIKE THERE WILL BE A
BREAK IN PRECIPITATION FROM LATE TONIGHT THROUGH AT LEAST MIDDAY
TUE. THE CHANCE FOR THUNDERSTORMS RESUMES TUE AFTERNOON...WITH THE
BEST CHANCE FOR STRONG TO SEVERE STORMS OVERNIGHT TUE NIGHT INTO
WED MORNING. VFR CIGS WILL PREVAIL EXCEPT WITHIN TSTORMS. MVFR TO
IFR FOG IS EXPECTED AFTER THE STORMS END LATE TNT DUE TO THE
EXPECTED WET CONDITIONS AND LGT WINDS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...CRONCE
Hazardous weather outlook, Jun 21, 6:06 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT MON JUN 21 2010

WIZ046-047-051-052-056>060-062>072-222315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
606 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
SOUTHWEST OF A MARQUETTE COUNTY TO CENTRAL KENOSHA COUNTY LINE. AN
UPPER LEVEL DISTURBANCE WILL CROSS THE WESTERN GREAT LAKES THIS
EVENING...AS A WARM FRONT OVER CENTRAL ILLINOIS AND SOUTHERN IOWA
SLOWLY MOVES NORTH TONIGHT.

THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THE FRONT AND MAY
AFFECT PORTIONS OF SOUTHERN WISCONSIN...MAINLY BEFORE MIDNIGHT.
DAMAGING STRAIGHT LINE WINDS WOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND
NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN
WISCONSIN FOR TUESDAY AND TUESDAY NIGHT.

ON WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS
THE REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE. IF MULTIPLE
ROUNDS OF THUNDERSTORMS DO OCCUR...FLASH FLOODING AND RIVER
FLOODING WILL BE POSSIBLE ESPECIALLY IN FAR SOUTHERN WISCONSIN OR
URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-222315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
606 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT...AS A WARM FRONT OVER
ILLINOIS AND IOWA WILL SLOWLY MOVE NORTH. THUNDERSTORMS WILL
ERUPT ALONG AND NORTH OF THE FRONT...AND MAY AFFECT PORTIONS OF
SOUTHERN WISCONSIN AND LAKE MICHIGAN. DAMAGING STRAIGHT LINE WINDS
WOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND
NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN
WISCONSIN AND LAKE MICHIGAN FOR TUESDAY AND TUESDAY NIGHT. ON
WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS THE
REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 21, 7:20 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT MON JUN 21 2010

WIZ056-220115-
SAUK-
720 PM CDT MON JUN 21 2010

...STRONG THUNDERSTORM MOVING INTO SAUK COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF REEDSBURG...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  REEDSBURG BY 755 PM CDT...

IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS THUNDERSTORM.
RAINFALL OF ONE TO TWO INCHES MAY FALL WITHIN ONE HOURS TIME
PRODUCING LOCALIZED STREET FLOODING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MBK
Local storm report, Jun 21, 8:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             3 NE EDGERTON           42.87N 89.03W
06/21/2010  E1.50 INCH       DANE               WI   AMATEUR RADIO

0824 PM     HAIL             1 S FORT ATKINSON       42.91N 88.84W
06/21/2010  M1.00 INCH       JEFFERSON          WI   AMATEUR RADIO

&&

RKAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:41 PM CDTTornado WarningMKXGreen, Lafayette34 min
Jun 21, 7:57 PM CDTAreal Flood AdvisoryMKXDane3 hr
Jun 21, 7:59 PM CDTTornado WarningMKXDane46 min
Jun 21, 8:01 PM CDTTornado WarningMKXJefferson, Rock44 min
Jun 21, 8:04 PM CDTTornado WarningMKXColumbia, Sauk41 min
Jun 21, 8:07 PM CDTTornado WarningMKXGreen38 min
Jun 21, 8:15 PM CDTTornado WarningMKXDane, Jefferson30 min
Jun 21, 8:20 PM CDTTornado WarningMKXJefferson40 min
Jun 21, 8:38 PM CDTTornado WarningMKXColumbia, Sauk18 min
Jun 21, 8:45 PM CDTTornado WarningMKXColumbia, Dane, Sauk32 min
Jun 21, 9:00 PM CDTAreal Flood AdvisoryMKXJefferson, Rock2 hr
Jun 21, 9:03 PM CDTTornado WarningMKXJefferson, Waukesha42 min
Jun 21, 9:11 PM CDTSevere Thunderstorm WarningMKXRock, Walworth49 min
Jun 21, 9:17 PM CDTTornado WarningMKXWaukesha43 min
Jun 21, 9:20 PM CDTSpecial Marine WarningMKX100 min
Jun 21, 9:30 PM CDTTornado WarningMKXRacine45 min
Jun 21, 9:33 PM CDTTornado WarningMKXMilwaukee42 min
Jun 21, 9:46 PM CDTTornado WarningMKXRacine29 min
Jun 21, 9:58 PM CDTAreal Flood AdvisoryMKXMilwaukee102 min
Jun 21, 9:58 PM CDTSevere Thunderstorm WarningMKXKenosha32 min
Jun 21, 10:11 PM CDTAreal Flood AdvisoryMKXWaukesha88 min
Jun 21, 10:53 PM CDTSevere Thunderstorm WarningMKXSheboygan30 min
Jun 21, 10:55 PM CDTSpecial Marine WarningMKX33 min
Jun 22, 3:19 AM CDTDense Fog AdvisoryMKXIowa, Sauk6 hr
Jun 22, 12:27 PM CDTRiver Flood WarningMKXKenosha9 days
Jun 22, 12:31 PM CDTRiver Flood WatchMKXMilwaukee24 hr
Jun 22, 2:52 PM CDTFlash Flood WatchMKXDane, Green, Iowa, Jefferson, Kenosha, Lafayette and 6 more24 hr

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.